MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0725-A
Medical Device Problem Codes Detachment Of Device Component (1104); Retraction Problem (1536); Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-01060.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, the physician deployed a ruby coil into the aneurysm using a lantern delivery microcatheter (lantern) but thought that the coil was undersized and decided to resheath the coil.While the physician was resheathing the ruby coil, it unintentionally detached within the lantern.The physician did not mention any resistance while attempting to resheath the coil.The entire lantern containing the detached coil was then removed.Next, a new lantern was opened and advanced into the patient.While attempting to advance a new ruby coil through the new lantern, the physician encountered resistance.Therefore, the ruby coil was removed intact and another manufacturer's coil was placed in the aneurysm.After placing the other manufacturer's coil, the physician successfully completed the procedure by deploying and detaching three new ruby coils using the second lantern.It should be noted that the physician did not have a continuous flush and was not using a rotating hemostasis valve (rhv).However, the physician did flush before and after every coil.Additionally, there was no alleged deficiency with the first lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the embolization coil was detached from the ruby coil pusher assembly and stuck inside the lantern.The proximal constraint sphere was intact on the proximal end of the embolization coil.Conclusion: evaluation of the returned devices revealed that the ruby coil¿s embolization coil was detached from the pusher assembly and stuck inside the lantern.This damage likely occurred due to forceful retraction against resistance, which may have caused the distal section of the pusher assembly to elongate beyond the reach of the pull wire, which would result in the embolization coil detaching from the pusher assembly.Further evaluation revealed that the lantern was ovalized.This type of damage typically occurs due to forceful handling during use.If the ruby coil is used through a damaged microcatheter, the embolization coil may become stuck inside the microcatheter.It is likely that the ruby coil being used with the damaged lantern contributed to the embolization coil detaching inside the catheter.The second ruby coil mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01918.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5823522
Report Number3005168196-2016-01059
Device Sequence Number16303707
Product Code HCG
UDI-Device Identifier00814548012957
UDI-Public00814548012957
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/07/2023
Device Catalogue NumberRBY2C0725-A
Device Lot NumberF66855
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/26/2016
Supplement Report FDA Received Date12/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR